Arizona, 2007

Flash Flood in Arizona, July 28, 2007

July 28, 2007 · NWS PSR · 1 event in 1 county or zone

Very heavy rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Very heavy rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 28, 2:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 28, 2:45 PM MST, 1 hour 15 minutes before
AZZ020>028-CAZ030>033-290600-

AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST SAT JUL 28 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VERY HUMID MONSOON AIRMASS WILL REMAIN OVER THE REGION THROUGH
NEXT WEEK...RESULTING IN AN INCREASED CHANCE FOR MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. THE AREAS MOST LIKELY TO SEE
PRECIPITATION ARE THE MOUNTAINS AND DESERTS OF CENTRAL AND EASTERN
ARIZONA...WITH DECREASING CHANCES OVER SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA.

&&

.SHORT TERM...
TONIGHT THROUGH TUESDAY...
THE MASSIVE INVERTED TROF OVER TEXAS CONTINUED TO SLOWLY MOVE WEST
TOWARD AZ THIS AFTERNOON. MOST UPPER LEVEL SUPPORT...OVER AN
EXCESSIVELY MOIST MONSOON AIRMASS...SPARKED SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS MAINLY OVER SOUTHEAST AZ.  THUNDERSTORMS
WITH HEAVY RAIN EXTENDED A BIT OVER OUR SOUTHERN GILA AND PINAL
COUNTY ZONES 24 AND 28...AND REQUIRED AN EARLY FLASH FLOOD WATCH
ISSUANCE UNTIL 9 PM (GENERALLY BORDERING THE FLASH FLOOD WATCH
ISSUED FOR ALL OF SOUTHEAST AZ BY THE TUCSON OFFICE).  ISOLATED
THUNDERSTORMS WITH HEAVY RAIN HAVE ALSO DEVELOPED OVER NORTHWEST
MARICOPA AND EASTERN LA PAZ COUNTIES.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THE REMAINDER OF THE
AFTERNOON AND EARLY EVENING...BUT BE CONCENTRATED MAINLY IN LA PAZ
COUNTY...AND OVER EASTERN MARICOPA...PINAL...AND SOUTHERN GILA
COUNTIES (GENERALLY FROM PHOENIX SOUTH AND EASTWARD).

THE ATMOSPHERE FOR SUNDAY LOOKS MORE DYNAMICALLY IMPRESSIVE DUE THE
THE ADVANCING TEXAS INVERTED TROF... AND PROBABILITIES OF PRECIP
SHOULD ALSO BE IN THE CHANCE CATEGORY FOR SOUTH CENTRAL AZ...
ESPECIALLY THE GREATER PHOENIX AREA.

A VERY MOIST AIRMASS WILL CONTINUE MONDAY AND TUESDAY...AND WILL
LEAD TO BROAD BRUSH FORECASTS OF A CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH SUNDAY...
A VERY HUMID MONSOON AIRMASS WILL CONTINUE TO COVER MOST OF THE
FORECAST AREA (FROM SOUTHEAST CA TO SOUTH CENTRAL AZ) THIS PERIOD.
ALSO...A STRONG UPPER LEVEL ANTI-CYCLONE WILL DEVELOP OVER ARIZONA
TUESDAY THROUGH FRIDAY...AND MAY SERVE TO STABILIZE THE ATMOSPHERE
SOMEWHAT FOR DIMINISHED CONVECTIVE ACTIVITY. THIS WILL LEAD TO A
MORE STANDARD MONSOON FORECAST...MEANING...A CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS MAINLY IN THE MOUNTAINS.

&&

.AVIATION...
JULY 28 2130 UTC (JULY 28 1430 MST)

AT 2130 UTC...THE MOST IMPRESSIVE THUNDERSTORM ACTIVITY WAS WELL
EAST-SOUTHEAST OF KPHX/KIWA OVER SOUTHEAST ARIZONA. SCATTERED
CONVECTIVE CLUSTERS WERE ALSO OVER PORTIONS OF LA PAZ AND WESTERN
MARICOPA COUNTIES...AS WELL AS GILA COUNTY. ALL STORMS ARE MOVING
SLOWLY TO THE SOUTH-SOUTHWEST WITH HEAVY RAIN AND STRONG GUSTY
OUTFLOW WINDS BEING THE DOMINANT THREAT. THE MOGOLLON RIM/WHITE MTNS
HAVE BEEN RELATIVELY QUIET THUS FAR AND WITH A NORTHERLY UPPER LEVEL
STEERING FLOW...STORMS HAVE BEEN SLOW TO ENTER THE PHOENIX VALLEY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL POSSIBLE FOR VALLEY
AIRFIELDS THIS AFTERNOON AND EVENING...BUT A WIDESPREAD CONVECTIVE
OUTBREAK IS LOOKING LESS LIKELY. WILL CONTINUE TO MONITOR CLOSELY AS
CONDITIONS CAN STILL CHANGE RAPIDLY.

SHOWERS AND THUNDERSTORMS AT 2130 UTC OVER SOUTHERN LA PAZ COUNTY
MOVING INTO NORTHERN YUMA COUNTY WILL SLOWLY DRIFT TOWARD THE LOWER
COLORADO RIVER VALLEY. KYUM/KBLH TAFS LOOK GOOD FOR NOW...BUT MAY
NEED AMENDING IF STORMS HOLD TOGETHER AS THEY PROPAGATE WEST.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 28 2145 UTC (JULY 28 1445 MST)

BEST CHANCES FOR WIDESPREAD WETTING RAIN WILL BE TONIGHT THROUGH
SUNDAY EVENING FOR ARIZONA FIRE WEATHER ZONES 132/133 AS IMPRESSIVE
UPPER LEVEL DYNAMICS INTERACT WITH AMPLE MOISTURE AT ALL LEVELS.
PRECIPITATION CHANCES WILL DECREASE BEGINNING MONDAY INTO THE MIDDLE
OF NEXT WEEK. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
ALSO POSSIBLE ALONG THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST
CALIFORNIA WITH THE MAIN THREATS BEING LIGHTNING AND STRONG GUSTY
OUTFLOW WINDS.

MAXIMUM DAYTIME TEMPERATURES WILL INCREASE SLIGHTLY INTO NEXT WEEK.
MINIMUM RH VALUES ACROSS THE ARIZONA DESERT FLOOR WILL DIP INTO THE
MID-TWENTIES WITH DECENT OVERNIGHT RECOVERY. RH VALUES ACROSS
SOUTHEAST CALIFORNIA THE NEXT FEW DAYS MAY VARY GREATLY DEPENDING ON
WIND DIRECTION. WESTERLY FLOW WILL USHER IN DRIER AIR...WHEREAS
EAST-SOUTHEASTERLY FLOW WILL HELP INCREASE MOISTURE VALUES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH SOUTH CENTRAL AZ ZONES 24 AND 28 THROUGH
     04Z THIS EVENING.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...VASQUEZ
LONG TERM...VASQUEZ
AVIATION...ROGERS
FIRE WX...ROGERS
Hazardous weather outlook, Jul 28, 5:11 AM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
511 AM MST SAT JUL 28 2007

AZZ021>024-026>028-291215-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
511 AM MST SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE HIGH
TERRAIN OF NORTHEAST LA PAZ...NORTHERN AND EASTERN MARICOPA...AND
SOUTHERN GILA COUNTIES DURING THE AFTERNOON HOURS. THE THUNDERSTORMS
WILL THEN MOVE SOUTH THROUGH THE LATE AFTERNOON AND EVENING
HOURS...POSSIBLY IMPACTING THE GREATER PHOENIX METROPOLITAN AREA.
WITH AMPLE AMOUNTS OF MOISTURE STILL IN THE ATMOSPHERE...FLASH
FLOODING WILL REMAIN A CONCERN WITH ANY THUNDERSTORM WHICH DEVELOPS
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY...WITH A DOWNWARD TREND IN PRECIPITATION CHANCES STARTING
WEDNESDAY. FLASH FLOODING WILL REMAIN A CONCERN WITH ANY
THUNDERSTORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-291215-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
511 AM MST SAT JUL 28 2007 /511 AM PDT SAT JUL 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND EVENING ACROSS SOUTHEAST CALIFORNIA. ANY
THUNDERSTORM WHICH DEVELOPS WILL MOVE SLOWLY. COMBINED WITH THE VERY
MOIST AIR IN PLACE ACROSS THE REGION...THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE AMOUNTS OF RAINFALL IN A SHORT AMOUNT OF
TIME. THIS COULD CAUSE LOCALIZED AREAS OF FLASH FLOODING TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY...WITH A DOWNWARD TREND IN PRECIPITATION CHANCES STARTING
WEDNESDAY. FLASH FLOODING WILL REMAIN A CONCERN WITH ANY THUNDERSTORM
THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ

The radar

The Phoenix radar (KIWA), 39 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pinal

When
July 28, 4:00 PM MST to 7:00 PM MST
Where
Pinal County, Florence to Apache Jct
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.030, -111.380

Radar indicated over 2 inches of rain fell in parts of Pinal County. Many roads flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40763.